Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Dodge City, KS

March 24, 2020Clark County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 24, 2020, 1:17 AM CDT for Clark County, Ford County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 1:17 AM CDT (06:17 UTC)
Expired
Mar 24, 2020, 2:00 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 11:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KDDC 240617
SVRDDC
KSC025-057-240700-
/O.NEW.KDDC.SV.W.0001.200324T0617Z-200324T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
117 AM CDT Tue Mar 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Northern Clark County in southwestern Kansas...

* Until 200 AM CDT.

* At 117 AM CDT, a severe thunderstorm was located very near
  Minneola, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Minneola, Bloom, Clark State Lake and Kingsdown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10009 3739 10010 3753 10004 3753 9958
      3720 9955
TIME...MOT...LOC 0617Z 285DEG 31KT 3744 9999 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
2 follow-up statements
237 
WWUS53 KDDC 240642
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
142 AM CDT Tue Mar 24 2020

KSC025-057-240700-
/O.CON.KDDC.SV.W.0001.000000T0000Z-200324T0700Z/
Ford KS-Clark KS-
142 AM CDT Tue Mar 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN FORD AND NORTHEASTERN CLARK COUNTIES...

At 142 AM CDT, a severe thunderstorm was located near Kingsdown,
moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Clark State Lake and Kingsdown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 9986 3743 9982 3752 9981 3753 9958
      3720 9955
TIME...MOT...LOC 0642Z 274DEG 28KT 3746 9971 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
310 
WWUS53 KDDC 240656
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
156 AM CDT Tue Mar 24 2020

KSC025-057-240706-
/O.EXP.KDDC.SV.W.0001.000000T0000Z-200324T0700Z/
Ford KS-Clark KS-
156 AM CDT Tue Mar 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Kansas.

LAT...LON 3730 9986 3743 9982 3752 9981 3753 9958
      3720 9955
TIME...MOT...LOC 0656Z 285DEG 31KT 3743 9958 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:42 AM CDT, 35 minutes earlier.

Area forecast discussion, Mar 24, 12:42 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1242 AM CDT Tue Mar 24 2020

...Updated Aviation Section...

.SHORT TERM...(This evening through Tuesday)
Issued at 326 PM CDT Mon Mar 23 2020

Low level winds will ramp up this evening, with warm/moist
advection increasing as a result. These southeasterly winds in
addition to mid level cooling will allow parcels above 850 mb to
become unstable. This will lead to strong to severe storms to form
late this evening east of Highway 83 and continue into Central
Kansas overnight. Any activity that does form should move out of
the CWA by sunrise tomorrow with decreasing cloudiness throughout
the day. Mostly clear skies are expected in the afternoon. Winds
will also shift to the northwest behind this system. As for
temperatures, lows tonight are expected to range from around 40
degrees across west central Kansas to upper 40s across south
central Kansas. Highs tomorrow are expected to reach to around 70
degrees.

.LONG TERM...(Tuesday night through Monday)
Issued at 326 PM CDT Mon Mar 23 2020

An upper level ridge is expected to move across the area Wednesday
through Friday suppressing any significant weather to form.
However, a frontal boundary will ooze southward into our area
Wednesday night and stall out somewhere across our CWA Thursday.
This will cause an increase in cloudiness. Meanwhile, an upper
level trough is progged to dig into the Desert Southwest Thursday,
the Central Rockies Friday, and through the Central Plains
Saturday. This will bring an increased chance of precipitation
Friday night into Saturday. Dry conditions are then expected
through the remainder of the long term forecast. As for
temperatures, the warmest day of the week looks to be Wednesday
with highs reaching into the mid to upper 70s. Highs Thursday look
to range from around 60 degrees along the I-70 corridor to upper
70s along the KS/OK border. We then dip into the upper 50s by
Saturday before rebounding in the 60s Sunday and Monday. Lows will
remain above freezing throughout the long term section with the
exception of west central Kansas Friday and Saturday mornings.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1235 AM CDT Tue Mar 24 2020

Thunderstorms will affect mainly DDC terminal at the beginning of
this TAF period with showers affecting HYS overnight. Otherwise,
LIFR/IFR flight category will continue through the 12-15Z time
frame this morning until northwest winds develop and subsidence
takes over behind the storm system. Widespread VFR is forecast
from mid-morning through the remainder of the TAF period today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  69  44  76 /  70   0   0   0
GCK  42  69  41  76 /  40   0   0   0
EHA  41  70  40  78 /  20   0   0   0
LBL  42  69  40  77 /  20   0   0   0
HYS  45  68  43  73 /  70  10   0   0
P28  50  70  45  77 /  80  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for KSZ076>078-
080-086>090.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Mar 23, 5:08 AM CDT, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
508 AM CDT Mon Mar 23 2020

KSZ030-031-043>046-061>066-074>081-084>090-241015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
508 AM CDT Mon Mar 23 2020 /408 AM MDT Mon Mar 23 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Strong to severe thunderstorms are likely to develop during the mid
to late evening hours. The greatest severe weather risk will be
large hail to the size of ping pong balls. The greatest risk for
large hail will be east of a line from Dodge City to Hays.
Thunderstorms will exit the southwest Kansas region in the 3 to 5 AM
time frame.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Lightning: Significant risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------
Another big storm system is expected to move across
the Central Plains later in the week and toward the
weekend. This would be the next opportunity for organized
shower and thunderstorm activity.

Days 2-7 Hazards
----------------
* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk

* Saturday
  - Non thunderstorm wind: Limited risk

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 23, 10:23 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1023 PM CDT Mon Mar 23 2020

KSZ062-240400-
Kearny KS-
1023 PM CDT Mon Mar 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY UNTIL 1100
PM CDT...

At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3785 10147 3803 10148 3809 10111 3784 10111
TIME...MOT...LOC 0323Z 267DEG 29KT 3795 10138

SUGDEN
Special weather statement, Mar 23, 10:51 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1051 PM CDT Mon Mar 23 2020

KSZ062-063-240415-
Finney KS-Kearny KS-
1051 PM CDT Mon Mar 23 2020

...SPECIAL WEATHER STATEMENT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Holcomb and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3785 10121 3804 10120 3805 10090 3783 10089
TIME...MOT...LOC 0351Z 270DEG 26KT 3793 10114

SUGDEN
Special weather statement, Mar 24, 12:26 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1226 AM CDT Tue Mar 24 2020

KSZ077-078-240615-
Gray KS-Ford KS-
1226 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD AND SOUTHEASTERN
GRAY COUNTIES UNTIL 115 AM CDT...

At 1226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cimarron to 6 miles south of Montezuma.
Movement was east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Montezuma, Ensign, Howell, Wright, The Haggard Elev and
Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Kansas.

LAT...LON 3783 9986 3748 9994 3748 10051 3782 10032
TIME...MOT...LOC 0526Z 267DEG 30KT 3780 10027 3751 10041

SUGDEN
Special weather statement, Mar 24, 12:45 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Tue Mar 24 2020

KSZ077-078-087-088-240615-
Gray KS-Meade KS-Clark KS-Ford KS-
1245 AM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 115
AM CDT...

At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fowler, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Minneola and Fowler.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Kansas.

LAT...LON 3736 10042 3750 10034 3750 9992 3735 9997
TIME...MOT...LOC 0545Z 270DEG 31KT 3747 10026

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:23 PM CDTSpecial Weather StatementDDCKearny37 min
Mar 23, 10:51 PM CDTSpecial Weather StatementDDCKearny24 min
Mar 23, 10:57 PM CDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Ford, Gray, Haskell and 3 more5 hr
Mar 24, 12:26 AM CDTSpecial Weather StatementDDCGray49 min
Mar 24, 12:45 AM CDTSpecial Weather StatementDDCMeade30 min
Mar 24, 1:26 AM CDTSpecial Weather StatementDDCPratt49 min
Mar 24, 1:47 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.